Mississippi, 2012

Hail in Mississippi, November 5, 2012

November 5, 2012 · NWS JAN · 2 events in 2 counties and zones

A potent weather disturbance interacted with a relatively unstable air mass to kick off a couple strong storms during the evening of the 5th. Small hail fell in vicinity of the Jackson metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent weather disturbance interacted with a relatively unstable air mass to kick off a couple strong storms during the evening of the 5th. Small hail fell in vicinity of the Jackson metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 5, 3:00 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 5, 3:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST MON NOV 5 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WATER VAPOR
IMAGERY/RUC ANALYSIS SHOWS THE CIRCULATION AROUND A 554DAM CLOSED
LOW OVER SE MISSOURI THAT IS PROGGED TO SWING ACROSS NORTHERN
MISSISSIPPI TONIGHT. 50H TEMPERATURES WERE RUNNING -25C IN THE
CENTER OF LOW. DAYTIME CONVECTION HAS LIMITED INSOLATION AND COOLED
TEMPERATURES AS MOST SITES WERE IN THE 50S THIS AFTERNOON. THERE
WERE A COUPLE OF REPORTS OF PEA SIZED HAIL WITH THE STORMS TODAY AND
LAPSE RATES WILL STEEPEN A LITTLE FURTHER AS THE LOW NEARS.
SHOWALTERS OF -1 TO -2 INDICATE THAT THERE WILL BE ENOUGH ELEVATED
INSTABILITY FOR A FEW STORMS THIS EVENING MAINLY SOUTH OF HIGHWAY
82. THE STRONG STORMS THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE PENNY TO NICKEL AND PERHAPS QUARTERS. MODELS ARE IN GOOD
AGREEMENT THAT MOST OF THE RAIN WILL BE ENDING AFTER MIDNIGHT. WL
NOT CARRY POPS TUESDAY. COOLER AND DRIER AIR WILL MOVE INTO THE AREA
TUESDAY AS THE LOW SHIFTS EAST OF MISSISSIPPI ACROSS ALABAMA AND
INTO GEORGIA. IN FACT...COOLER THAN NORMAL TEMPERATURES WILL BE THE
NORM THROUGH THE SHORT TERM. NORTHERLY FLOW ALOFT WILL CONTINUE OVER
OUR CWA THROUGH WEDNESDAY NIGHT. ANOTHER POTENT NORTHERN STREAM
SHORTWAVE WILL DIVE OUT OF THE NORTHERN PLAINS TUESDAY NIGHT. THIS
WAVE WILL PASS WELL TO OUR NORTHEAST AND MAY BRING A FEW MID AND
HIGH LEVEL CLOUDS TO OUR NE MOST ZONES WEDNESDAY...BUT NO RAIN. IT
WILL HELP REINFORCE THE COOL DRY AIR OVER OUR AREA AND SEND A
SURFACE HIGH SOUTH TO THE MID MISSISSIPPI VALLEY WEDNESDAY NIGHT.
THIS HIGH WILL SHIFT OVER OUR CWA BY THURSDAY MORNING. NEAR PERFECT
RADIATIONAL COOLING OF OUR COOL DRY AIRMASS WILL SEND TEMPERATURES
INTO THE LOWER 30S BY THURSDAY MORNING. AREAS OF FROST AND A LIGHT
FREEZE WILL BE POSSIBLE OVER OUR EASTERN ZONES. /22/

.LONG TERM...THURSDAY THROUGH MONDAY...QUIET WEATHER WILL BE THE
STORY THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE ARKLAMISS BRINGING CLEAR SKIES TO THE
REGION...ALONG WITH BELOW NORMAL TEMPS THROUGH AT LEAST THURSDAY.
THE HIGH PRESSURE WILL SHIFT EAST OF THE REGION ON FRIDAY AS A
STRONG AREA OF LOW PRESSURE EMERGES OVER THE WEST-CENTRAL
PLAINS...ALLOWING SOUTHERLY FLOW AND SLIGHTLY WARMER TEMPS TO RETURN
THROUGH THE WEEKEND. SOUTHERLY WINDS ARE GOING TO BE GUSTY OVER THE
WEEKEND AS A STRONG PRESSURE GRADIENT BECOMES ESTABLISHED AHEAD OF
AN APPROACHING COLD FRONT ATTENDANT TO THE AFOREMENTIONED LOW
PRESSURE SYSTEM. OVERALL SOLUTIONS IN THE LONG RANGE MODELS APPEAR
SIMILAR SHOWING A LINEAR COMPLEX OF SHOWERS AND STORMS CROSSING THE
REGION LATE SUNDAY INTO MONDAY ALONG OR JUST AHEAD OF THE FRONT. THE
GFS IS A BIT STRONGER WITH THIS SYSTEM AS COMPARED TO THE ECMWF...SO
THIS WILL BE SOMETHING TO KEEP AN EYE ON THROUGH THE WEEK. AS FOR
TEMPS...MADE A FEW ADJUSTMENTS TOWARD THE COOLER ECMWF MOS WED
THROUGH SUN...THEN KNOCKED HIGHS QUITE A BIT FOR MON AS CLOUDS/RAINS
LOOK TO PREVAIL. /BK/

&&

.AVIATION...MVFR CEILINGS/VIS HAVE OVERSPREAD THE REGION AGAIN AS
RAIN PICKS UP. SHRA/TSRA WILL CONTINUE THROUGH THE EVENING AND
LIKELY REMAIN THROUGH 03Z. MVFR CEILINGS WILL REMAIN THROUGH 18Z
TUESDAY BEFORE SLOWLY CLEARING /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       43  60  41  65 /  60   0   0   0
MERIDIAN      43  62  39  65 /  73   2   0   0
VICKSBURG     43  61  40  67 /  37   0   0   0
HATTIESBURG   48  64  42  67 /  67   0   0   0
NATCHEZ       46  61  42  67 /  43   0   0   0
GREENVILLE    44  60  41  65 /  31   0   0   0
GREENWOOD     42  59  40  62 /  60   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/BK/28
Hazardous weather outlook, Nov 5, 2:33 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CST MON NOV 5 2012

LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-062045-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
233 PM CST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO
THIS EVENING AS A STRONG DISTURBANCE MOVES OVER THE AREA. A FEW
SEVERE STORMS CANNOT BE COMPLETELY RULED OUT. THE MAIN HAZARDS WITH
THESE STORMS WILL BE FROM HAIL UP TO THE SIZE OF QUARTERS AS THESE
STORMS MOVE TO THE EAST OR SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED LATER THIS EVENING.

ARZ074-075-MSZ018-019-025>039-044>046-062045-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-
233 PM CST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND
PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

The radar

The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
November 5, 6:55 PM CST to 7:15 PM CST
Where
Madison County, 2.82 mi SSE of Flora to 1.65 mi SW of Madison Station
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.510, -90.310

Hail, Rankin

When
November 5, 7:50 PM CST
Where
Rankin County, 2.07 mi S of Pelahatchie
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.290, -89.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421276, 421277.